Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Bismarck, ND

July 3, 2012Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2012, 9:00 PM CDT for Williams County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 9:00 PM CDT (02:00 UTC)
Expired
Jul 3, 2012, 9:30 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:40 PM CDTHAIL 0.753 N Williston, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS53 KBIS 040200
SVRBIS
NDC105-040230-
/O.NEW.KBIS.SV.W.0108.120704T0200Z-120704T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 930 PM CDT/830 PM MDT/

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF SNOWDEN...
  AND MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...TRENTON...SPRING BROOK...EPPING...WHEELOCK...RAY...
  WHITE TAIL BAY RECREATION AREA AND TIOGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4838 10406 4855 10290 4820 10289 4808 10355
      4812 10362 4813 10368 4809 10374 4806 10371
      4805 10372 4806 10379 4803 10381 4799 10403
      4817 10407
TIME...MOT...LOC 0201Z 245DEG 35KT 4812 10394
WIND...HAIL 60MPH 0.88IN

$$

HEINERT
1 follow-up statement
289 
WWUS53 KBIS 040214
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT TUE JUL 3 2012

NDC105-040230-
/O.CON.KBIS.SV.W.0108.000000T0000Z-120704T0230Z/
WILLIAMS ND-
914 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WILLIAMS
COUNTY UNTIL 930 PM CDT/830 PM MDT/...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTH OF TRENTON...OR 10 MILES WEST OF WILLISTON...MOVING NORTHEAST
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILLISTON...SPRING BROOK...EPPING...WHEELOCK...RAY...WHITE TAIL BAY
  RECREATION AREA AND TIOGA.

PEOPLE WORKING OUTSIDE SHOULD PREPARE FOR DANGEROUS WEATHER 
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4838 10406 4855 10290 4820 10289 4808 10355
      4812 10362 4813 10368 4809 10374 4806 10371
      4805 10372 4806 10379 4803 10381 4799 10403
      4817 10407
TIME...MOT...LOC 0214Z 245DEG 35KT 4817 10377
WIND...HAIL 60MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:53 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 3, 7:53 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT TUE JUL 3 2012

.DISCUSSION...SEVERE THUNDERSTORM WATCH NUMBER 458 IS IN EFFECT
FOR WESTERN AND CENTRAL NORTH DAKOTA UNTIL 1 AM CDT. MESOANALYSIS
INDICATED THE GREATEST SURFACE-6KM SHEAR OF 40-60 KNOTS LOCATED
OVER NORTHWESTERN NORTH DAKOTA...COINCIDENT WITH AN OCCLUDED
SURFACE FRONT WHERE THE MAIN ACTIVITY IS CURRENTLY LOCATED.
HOWEVER...THE GREATEST SURFACE BASED INSTABILITY IS DISPLACED FROM
THE MAIN ACTIVITY AND LOCATED ALONG A LINE FROM WATFORD CITY TO
DICKINSON TO FORT YATES. LAPS ANALYSIS INDICATED THE GREATEST
SBCAPE OF AROUND 3400 J/KG LOCATED OVER DICKINSON. EVEN THOUGH THE
GREATEST DEEP LAYER SHEAR AND INSTABILITY DO NOT LINE UP...STILL
CANNOT RULE OUT THE SEVERE POTENTIAL ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS EVENING. HENCE THE LARGE AREA INDICATED IN THE
WATCH. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS THIS EVENING AND
ADJUST HEADLINES AS NEEDED. THE UPDATED GRIDDED/TEXT PRODUCTS HAVE
BEEN SENT.

&&

.AVIATION...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH FROM
WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. IF
THIS LINE MAINTAINS ITS CURRENT STRUCTURE AND MOTION...THESE STORMS
ARE EXPECTED TO IMPACT KISN BETWEEN 0130Z-0200Z AND KMOT BETWEEN
0430Z-0500Z. THE MAIN IMPACT WILL BE AN ABRUPT WIND SHIFT FROM THE
SOUTHEAST TO NORTHWEST WITH GUSTS GENERALLY AROUND 40 KNOTS.
HOWEVER...WOULD NOT BE SURPRISED TO SEE A PEAK WIND GUST AROUND 50
KNOTS. SMALL HAIL WILL ALSO BE A POSSIBILITY.

DO NOT THINK THE LINE WILL BUILD AS FAR SOUTH AS I-94.
HOWEVER...CANNOT RULE OUT ANY THUNDERSTORM ACTIVITY TONIGHT ACROSS
SOUTHERN NORTH DAKOTA. AS A RESULT...INDICATED VCTS IN THE
KDIK/KBIS/KJMS TAFS BASED UPON THE EXPECTED FROPA TIMING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NDZ040-043.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 3, 7:38 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT TUE JUL 3 2012

NDZ001>005-009>013-017>023-031>036-040>046-050045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
738 PM CDT TUE JUL 3 2012 /638 PM MDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 458 IS IN EFFECT. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE CALL
1-800-247-0212 WITH SEVERE WEATHER REPORTS.

NDZ025-037-047-048-050-051-050045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
738 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE JAMES RIVER BASIN
TONIGHT.

TM

In the hours before

Special weather statement, Jul 3, 6:52 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUL 3 2012

NDZ001-009-017-040030-
DIVIDE-MCKENZIE-WILLIAMS-
652 PM CDT TUE JUL 3 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN NORTH DAKOTA...

AT 645 PM CDT...OR 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
NORTHEAST MONTANA...ROUGHLY 63 MILES WEST OF CROSBY TO 95 MILES
SOUTHWEST OF WILLISTON...MOVING EAST AT AROUND 40 MPH.

WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN
REPORTED WITH THESE STORMS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN NORTH
DAKOTA BETWEEN 730 PM CDT AND 815 PM CDT.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THIS LINE.
STAY TUNED TO LOCAL MEDIA FOR UPDATED STATEMENTS OR WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WEST AND CENTRAL
NORTH DAKOTA UNTIL 100 AM CDT.

HEINERT/SIMOSKO
Local storm report, Jul 3, 8:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     12 SSW GRENORA          48.46N 104.04W
07/03/2012                   WILLIAMS           ND   TRAINED SPOTTER

            SPOTTER REPORTED THAT SHE RECEIVED A CALL FROM A
            NEIGHBOR WHO REPORTED A TREE DOWN ON TOP OF A POWERLINE.
            OCCURRED APPROXIMATELY 12 MILES SOUTHWEST OF GRENORA AT
            7...50 PM

&&

KROLAK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:37 PM CDTSevere Thunderstorm WarningBISDivide, Williams53 min
Jul 3, 8:31 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams59 min
Jul 3, 9:28 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 3, 10:18 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams57 min
Jul 3, 10:43 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 4, 12:08 AM CDTSevere Thunderstorm WarningBISBurke, Divide67 min
Jul 4, 12:49 AM CDTAreal Flood AdvisoryBISDivide3 hr
Jul 4, 1:12 AM CDTSevere Thunderstorm WarningBISBurke, Divide63 min
Jul 4, 6:11 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.